Monsanto Roundup Lawsuit

Sunday, January 04, 2009

They were warned in 1995, yet nothing was done - Paroxetine Withdrawal

With the growing number of indications for SSRI treatment, clinicians should be aware of a possible serious withdrawal syndrome with prominent psychiatric symptoms consequent to paroxetine discontinuation. - 1995

This paper from The Lancet 1995

Severe psychiatric symptoms associated with paroxetine withdrawal

To date, selective serotonin reuptake inhibitor (SSRI) withdrawal syndrome has been described predominantly in terms of physical symptoms.’ We have observed two cases of transient behavioural syndromes with severe aggressive and suicidal impulsivity subsequent to paroxetine withdrawal.

Two healthy white men, aged 36 and 48 years, participated in a controlled double-blind clinical trial of paroxetine treatment for stuttering. Both had a history of brief episodes of minor depression.

After completing a 6- week treatment period with 50 mg paroxetine, both men went into a placebo phase. In the first case, 2 days after abrupt drug discontinuation, the subject reported hypomanic-like symptoms, including hyperactivity, decreased need for sleep, and irritability that developed into agitation, aggressiveness, and volatility. After 2 weeks of fluctuating symptoms, he experienced ego-dystonic impulsive behaviour such as shoplifting and suicidal impulses and gestures. All symptoms abated spontaneously after 2 weeks.1

In the second case, paroxetine was tapered over a 12-day period. The first week of withdrawal was notable for an uncharacteristic feeling of confidence and optimism, talkativeness, and a subjective feeling of sharpened and quickened thought processes. During the 2nd week, the patient developed physical symptoms of dizziness, blurred vision, nausea, lethargy, and insomnia. He also reported feeling angry, irritable, and short-tempered, with some highly atypical explosive vocal outbursts and tantrums. He became preoccupied with homicidal thoughts and plans, initially directed towards acquaintances and later towards his own children. These became so intense and egodystonic that he contemplated suicide. Physical and behavioural symptoms lasted about 9 days and then remitted spontaneously over 2-3 days.

In these two instances, men without a history of major psychiatric disorder developed severe behavioural symptoms when paroxetine was withdrawn. The first few days were characterised by predominantly hypomanic features followed by a period of escalated ego-dystonic aggression, behavioural dyscontrol, and suicidal intention. This biphasic symptom pattern is reminiscent of the case of fluvoxamine precipitated withdrawal hypomania described by Szabadi.2

We believe that the serious behavioural symptoms seen in these cases were adverse effects of paroxetine withdrawal.

The reaction was possibly triggered by an insufficiently gradual tapering of the drug and may reflect low central serotonin concentrations in "down-regulated" serotonergic systems.

Such a deficiency has been implicated in impulsive and aggressive behaviours.3 One cannot rule out, though, a delayed hypomanic response to paroxetine. Another possibility is that people who stutter may be unusually vulnerable to SSRI withdrawal because of a neurological abnormality.

With the growing number of indications for SSRI treatment, clinicians should be aware of a possible serious withdrawal syndrome with prominent psychiatric symptoms consequent to paroxetine discontinuation.




1 Barr LC, Goodman WK, Price LH. Physical symptoms associated
with paroxetine discontinuation. Am J Psychiatry 1994; 151: 289.

2 Szabadi E. Fluvoxamine withdrawal syndrome. Br J Psychiatry 1992;
160: 283-84.

3 Coccaro EF. Central serotonin and impulsive aggression. Br J
Psychiatry 1989; 155 (suppl 8): 52-62.



Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal

ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING

Post a Comment